What is Tardive Dyskinesia:Treatments & Prevention – search4answers

What is Tardive Dyskinesia:Treatments & Prevention

What is tardive dyskinesia?

Tardive dyskinesia is often a side effect of antipsychotic drugs. These drugs work to block dopamine, which is a chemical in the brain that helps control muscle movement. Most of the time, tardive dyskinesia only occurs if a person has taken these medications for a long time. In some cases, however, it can develop soon after starting the medication. It may also occur if the dose is very high. Unfortunately, many of the drugs that cause tardive dyskinesia are critically important to a person’s overall health. For people who have severe mental illnesses, these drugs may even be life-saving. A person should never stop or change their antipsychotic medications without a doctor’s knowledge and approval. Up to 30 percent of people who take antipsychotic drugs long-term develop tardive dyskinesia. Because of this risk, it is important for people who are taking these types of drugs to look out for early signs of tardive dyskinesia. If it is recognized early, it may be easier to treat. For years, tardive dyskinesia was considered to be an untreatable and permanent side effect. However, promising new medications have been approved to treat the condition.

Treatment and Prevention

The goal is to prevent TD. When your doctor prescribes a new drug to treat a mental health disorder, ask about its side effects. The benefits of the drug should outweigh the risks. If you have movement problems, tell your doctor but don’t stop taking the drug on your own. Your doctor can take you off the medicine that caused the movements, or lower the dose. You might need to switch to a newer antipsychotic drug that may be less likely to cause TD.

There are two FDA-approved medicines to treat tardive dyskinesia:

Valbenazine (Ingrezza)

Deutetrabenazine (Austedo)

 

Preventing tardive dyskinesia is not always possible, as symptoms may come on suddenly. The best way to reduce the symptoms of tardive dyskinesia is to report involuntary movements to a health care professional as soon as they occur. One strategy to spot this side effect in its early stages is to see a psychiatrist regularly while taking antipsychotic medications. The psychiatrist may use a screening test called the “Abnormal Involuntary Movement Scale” (AIMS), which helps identify symptoms of tardive dyskinesia. People who are taking metoclopramide or prochlorperazine for digestive problems may also need to be regularly evaluated by a doctor for symptoms of tardive dyskinesia. In general, these drugs should only be used for short periods when treating digestive problems.

 

Stephanie

Posted on March 26, 2019